Jump to content
  • Sign Up
0
CeciliaCeliac

Random Symptoms..steroid Addict..confirmed Celiac

Rate this topic

Recommended Posts

URRGGHHH!!! I need help. My symptoms are all over the board. Not the usual Celiac Symptoms with maybe 1-2 flare ups per year. (now 38 years old and have been suffering for 6 years) Here's the list.....1-2 somach flare ups yearly with horrible cramping, pain, vomiting, exhaustion all related to food....throughout the year, I have weird rash on knuckles, elbow pain, hair loss, bouts of hair turning grey, skin peeling on feet and fingertips, trouble swallowing/choking, weird muscle/back pain like there are bruises...... but nothing is there...history of asthma, scoliosis, chronic sinuitis, back pain and inflammation.....now Prednisone solves ALL my symptoms and makes me feel great!!!! but........I know it's not good to take forever and I need to find out what else is going on......the doctors won't help when you are self-medicating with steroids.....I need to find the link so I can help myself!!!!

Share this post


Link to post
Share on other sites

How are you self-medicating with steroids? Isn't that always a prescription drug???

Anyway... if prednisone makes a difference then your problems are clearly autoimmune. Are you on the gluten-free diet? If you are then your GI symptoms shouldn't "flare up." However, there are some other autoimmune disorders (Chron's, ulcerative colitis, SLE, Sjogren's, etc...) where GI symptoms are either a prominent feature or a side effect. The hair loss, joint pain, peeling skin, and trouble swallowing sounds like hypothyroidism. The only way to be sure is to check your TSH and free T3/T4. The rash could be DH, especially if you're not sticking to the gluten-free diet.

Incidentally, the muscle pain could be fibromyalgia... or it could be one of the nasty side effects of taking too much prednisone. Do you know how dangerous it is to be on prednisone for long periods of time??

http://www.drugs.com/prednisone.html

Steroids are not addictive, but you DO need to taper off of them... otherwise you could have an adrenal crisis, which could be FATAL. Prednisone is nothing to mess around with on your own.

Share this post


Link to post
Share on other sites

Well, I tested positive and have been gluten free since April 23rd. Was doing ok and almost weaned off prednisone until a flare up 2 weeks ago. TSH tested normal (with replacement) in November and again about a month ago. Haven't had ANA tested yet....muscle pain started years before the steroids so I'm still at a loss.....thanks for the reply..... :(

How are you self-medicating with steroids? Isn't that always a prescription drug???

Anyway... if prednisone makes a difference then your problems are clearly autoimmune. Are you on the gluten-free diet? If you are then your GI symptoms shouldn't "flare up." However, there are some other autoimmune disorders (Chron's, ulcerative colitis, SLE, Sjogren's, etc...) where GI symptoms are either a prominent feature or a side effect. The hair loss, joint pain, peeling skin, and trouble swallowing sounds like hypothyroidism. The only way to be sure is to check your TSH and free T3/T4. The rash could be DH, especially if you're not sticking to the gluten-free diet.

Incidentally, the muscle pain could be fibromyalgia... or it could be one of the nasty side effects of taking too much prednisone. Do you know how dangerous it is to be on prednisone for long periods of time??

http://www.drugs.com/prednisone.html

Steroids are not addictive, but you DO need to taper off of them... otherwise you could have an adrenal crisis, which could be FATAL. Prednisone is nothing to mess around with on your own.

Share this post


Link to post
Share on other sites

Unfortunately, you need a lot of patience when you have autoimmune disorders. I'd say that for every five things I try (and I've tried a LOT of things in the last 14 months) maybe two of them work out. I've actually lost track of the number of doctors I've seen... primary care doctor (x4), gynecologist, allergist (x2), ENT, gastroenterologist, endocrinologist, rheumatologist, opthamologist... along the way I've been diagnosed with Hashimoto's (hypothyroidism), chronic dry eyes, antibodies to my own mast cells (which causes periodic episodes of anaphylaxis... a SCARY problem that started after six months on the gluten-free diet), and now it looks like my pancreas and kidneys are involved. Oh yeah... I also had surgery to remove a lymph node, which was thankfully benign. I see no end in sight to the doctor's visits.

Anyway... here's the main message I wanted to give you. If you pay attention to your body (and that means you have to stop self-medicating) you can use those signals to help figure out what's going on. That also means that you need to educate yourself so you can work with your doctors!!! There is SO MUCH to learn about autoimmune disorders. This website is a great place to start. Another resource I found useful is a book titled, "The Autoimmune Connection" by Jill Buyon and Rita Baron-Faust.

Once you know what kind of problems you're facing you can get appropriate treatment. That might mean going back on prednisone... maybe not. Like I said, it's a very dangerous medication. I'm sure it makes you feel better, but it's really supposed to be a last resort. Although it sucks having an immune system that overreacts to everything <_< a depressed immune system has a hard time fighting off things like bacteria, parasites, and cancer.

Share this post


Link to post
Share on other sites

Yep, thanks again for the info. If I go with my heart and what I've learned, the only link that really sets off a flare up is a sinus infection. I was hoping a gluten free diet was going to solve all my stomach problems, but my search will continue. Maybe I'm still in the healing process and just need more time. I trust my intuition and instincts and hopefully will have more answers soon. Thanks for the guidance.........and I hope you also have success in your search for better health.

Unfortunately, you need a lot of patience when you have autoimmune disorders. I'd say that for every five things I try (and I've tried a LOT of things in the last 14 months) maybe two of them work out. I've actually lost track of the number of doctors I've seen... primary care doctor (x4), gynecologist, allergist (x2), ENT, gastroenterologist, endocrinologist, rheumatologist, opthamologist... along the way I've been diagnosed with Hashimoto's (hypothyroidism), chronic dry eyes, antibodies to my own mast cells (which causes periodic episodes of anaphylaxis... a SCARY problem that started after six months on the gluten-free diet), and now it looks like my pancreas and kidneys are involved. Oh yeah... I also had surgery to remove a lymph node, which was thankfully benign. I see no end in sight to the doctor's visits.

Anyway... here's the main message I wanted to give you. If you pay attention to your body (and that means you have to stop self-medicating) you can use those signals to help figure out what's going on. That also means that you need to educate yourself so you can work with your doctors!!! There is SO MUCH to learn about autoimmune disorders. This website is a great place to start. Another resource I found useful is a book titled, "The Autoimmune Connection" by Jill Buyon and Rita Baron-Faust.

Once you know what kind of problems you're facing you can get appropriate treatment. That might mean going back on prednisone... maybe not. Like I said, it's a very dangerous medication. I'm sure it makes you feel better, but it's really supposed to be a last resort. Although it sucks having an immune system that overreacts to everything <_< a depressed immune system has a hard time fighting off things like bacteria, parasites, and cancer.

Share this post


Link to post
Share on other sites

If you have eliminated Gluten, then additional food intolerances could be exacerbating your conditions. Pinning down a food intolerance is hard to do since there can be a delay between eating the food, and a variable time that the symptoms persist.

I would say talk with your doctor, but some doctors are more receptive to helping you with food intolerances than others.

Share this post


Link to post
Share on other sites

http://www.mayoclinic.com/health/dermatomyositis/DS00335

Check out dermatomyositisis and polymyositisis. One of them has papules on the knuckles and some of the other symptoms you are describing. good luck finding the cause of your symptoms. I took prednisone for 5 days, and I dream of the doctor who will prescribe it for me even though it is typically bad in the long term. I don't ask because I know how bad it is for osteoperosis. I just spend my free time hunting for the reason for my own crummy extra symptoms.

Best wishes

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×